Nebraska, 2017

Winter Weather in Nebraska, February 2, 2017

February 2, 2017 · NWS CYS · 4 events in 3 counties and zones

A low pressure system produced light to moderate snowfall over parts of Dawes, Sioux and Box Butte counties in the Nebraska Panhandle.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system produced light to moderate snowfall over parts of Dawes, Sioux and Box Butte counties in the Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 2, 4:33 AM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Feb 2, 4:33 AM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
433 AM MST Thu Feb 2 2017

.SHORT TERM...(Today through Friday night)
Issued at 320 AM MST Thu Feb 2 2017

Overnight water vapor imagery revealed a fast west-northwest
flow aloft between a long wave trough to the northeast and a
ridge over the southwest CONUS. Weak short waves embedded within
the flow were aiding in the development of banded precipitation,
predominantly in the form of light snow across portions of the
tri-state region. Light snow was reported at Chadron and Lusk.
A small area of light snow was moving north along I-25 toward
Cheyenne. Dense freezing fog was producing very slick travel
conditions on I-80 between Cheyenne and Laramie. WYDOT webcams
showed visibilities less than a 1/4 mile. The dense fog will
likely persist through mid morning. The arctic front pushed west
of the CWA, located near the Continental Divide. Temperatures
were in the single digits and teens. Winds were light.

The 00Z/06Z short range models are in good agreement maintaining
the west-northwest flow aloft today and tonight as a more potent
short wave tracks east-southeast from MT across the Dakotas late
this afternoon and tonight. A weak short wave tracks east from
NV across UT and CO through this evening. The latter wave will
induce eastward movement of the front to the west. As a result,
surface winds will back from northeast to east-southeast across
the plains. Isentropic lift over the shallow cold dome combined
with QG lift from the passing short waves will promote periods
of snow. The area of greatest QG lift will be focused north of
a Wheatland-Alliance line this afternoon and evening. Snow will
increase in coverage and intensity in these areas, with likely
to categorical PoPs. Snow totals through tonight generally in
line with WPC predictions, with two to five inches expected for
Lusk, Harrison, and Chadron. The Winter Weather Advisory remains
in effect from this morning through late tonight for these areas.
Winds will be light, with visibilities below a mile at times in
falling snow. Elsewhere, snow accumulations will be an inch or
less. Below normal temperatures will continue today with highs
in the teens and 20s.

Snow will taper off by Friday morning, with dry conditions
expected for the remainder of the daylight hours. The front
will move to the east of the CWA with southerly winds prevailing
through Friday night. Temperatures will moderate somewhat with
highs in the 20s to mid 30s. Pacific moisture will increase
ahead of the next short wave trough Friday night, with snow
developing over southern Carbon and southwest Albany counties.
Also, the CAG-CPR 700/850mb gradients starting ramping up late
Friday evening to 55-60 meters. The 700/750mb winds also increase
to 50-55 kt. Could see west-southwest wind gusts to 60 mph for
the wind prone areas beginning late Friday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 230 AM MST Thu Feb 2 2017

The low level gradient will increase across southeast WY by late
Friday night into Saturday morning as an upper level shortwave
trough moves overhead. The GFS shows the 850/700 mb CAG to CPR
gradient rising to 60 to 70 meters from Saturday morning through
the aftn. With good low level lapse rates and subsidence, would
not be surprised to see widespread high winds in the wind prone
areas, and perhaps even eastward toward Cheyenne where MOS winds
are in the 30 to 35 kt. Orographic snow will return to the western
mtns by late Friday night into Saturday morning with accumulations
in the 4 to 6 inch range with locally higher amounts on west
facing slopes. Very progressive pattern will continue through
Sunday and into early next week. Less wind will occur on Sunday
before the gradient strengthens once again by Monday aftn. A
strong shortwave will dive southeastward from Wyoming into
Nebraska on Monday night into Tuesday. This still looks like a
primarily dry system outside of the mtns, with strong winds the
main concern. After a cold first few days of February, temps will
warm to around 10 to 15 degrees above normal by Sunday and Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 428 AM MST Thu Feb 2 2017

LIFR conditions will continue at CYS through the morning. IFR cigs
are also expected to develop at SNY as winds become more
southeasterly after 15Z. Light snow and IFR vis will develop over
the northern Nebraska Panhandle (CDR/AIA) during the afternoon and
evening. Winds will mostly be below 15 kts to the east of the
Laramie Range. Southwest winds could gust to 20-25 kts at times at
RWL/LAR during the afternoon.

&&

.FIRE WEATHER...
Issued at 230 AM MST Thu Feb 2 2017

A front stalled near the Continental Divide will slowly move to
the east through Friday. A series of weak weather disturbances
aloft will pass overhead, which will keep chances for snow in the
forecast. The snow may be heavier across portions of eastern
Wyoming and the northern Nebraska panhandle this afternoon and
tonight. Cold temperatures, snowfall and high humidities will
quell fire weather concerns. Winds will increase across portions
of southeast Wyoming Friday night and Saturday. Temperatures will
moderate this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 9 AM this morning to 4 AM MST
     Friday for WYZ102.

     Freezing Fog Advisory until 9 AM MST this morning for WYZ116-117.

NE...Winter Weather Advisory from 9 AM this morning to 4 AM MST
     Friday for NEZ002-095.

&&

SHORT TERM...MAJ
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 2, 2:19 AM MST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
219 AM MST THU FEB 2 2017

WYZ101>119-030930-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
219 AM MST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DENSE FREEZING FOG WILL CONTINUE THROUGH MID MORNING ACROSS THE
SOUTHERN LARAMIE RANGE AND EASTERN FOOTHILLS WITH VISIBILITY
REDUCED TO ONE HALF MILE OR LESS.

OCCASIONAL LIGHT SNOW WILL CONTINUE OVER AREAS TO THE EAST OF THE
LARAMIE RANGE THROUGH EARLY FRIDAY MORNING. THE HEAVIEST SNOW
TOTALS ARE EXPECTED TO BE NORTH OF A WHEATLAND TO TORRINGTON LINE
WHERE 2 TO 5 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WESTERLY WINDS WILL BE POSSIBLE LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON. THE WIND PRONE AREAS OF SOUTHEAST WYOMING
COULD SEE GUSTS TO 55 TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-019>021-054-055-095-096-030930-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
219 AM MST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL LIGHT SNOW WILL CONTINUE OVER PORTIONS OF THE WESTERN
NEBRASKA PANHANDLE THROUGH EARLY FRIDAY MORNING. THE HEAVIEST
SNOW TOTALS ARE EXPECTED NORTH OF A LINE FROM SCOTTSBLUFF TO
ALLIANCE WHERE 2 TO 5 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WESTERLY WINDS WILL BE POSSIBLE OVER THE SOUTHERN PANHANDLE
ON SATURDAY WITH GUSTS TO 45 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, North Sioux

When
February 2, 9:00 AM MST to 9:00 PM MST
Where
North Sioux forecast zone
Reported by
Public
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Five inches of snow was observed 15 miles south of Harrison.

Winter Weather, Dawes

When
February 2, 9:00 AM MST to 9:00 PM MST
Where
Dawes forecast zone
Reported by
Trained Spotter
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Five inches of snow was observed at Chadron.

Winter Weather, Dawes

When
February 2, 9:00 AM MST to 9:00 PM MST
Where
Dawes forecast zone
Reported by
Trained Spotter
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Five to six inches of snow was observed 12 miles northwest of Chadron.

Winter Weather, Box Butte

When
February 2, 9:00 AM MST to 9:00 PM MST
Where
Box Butte forecast zone
Reported by
Public
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Four to five inches of snow was observed at Alliance.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683733, 683734, 683735, 683736.